How Long Does Withdrawal From Ativan Last?

Ativan (lorazepam) is a brand name prescription drug used to treat anxiety disorders, seizures, and insomnia. It is among the country’s most frequently prescribed medications. Ativan belongs to a class of drugs called benzodiazepines.

Benzos, as they are often called, are central nervous system depressants that have a sedating and relaxing effect. Unfortunately, tolerance and dependence are not uncommon.

Symptoms of ativan withdrawal
Verywell / Emily Roberts  

Overview

From 1996 to 2013, the number of people filling benzo prescriptions increased by 67 percent, going from 8 to 13.5 million. In 2011, doctors wrote more than 27 million prescriptions for lorazepam (Ativan) alone. So, it’s no surprise that dependency and misuse have become a problem.

Estimates suggest that as of 2016, half a million people in the United States were misusing sedatives like Ativan.

Unfortunately, Ativan withdrawal doesn’t only affect people who have been misusing the drug, but their family members and loved ones as well.

If you’ve been using Ativan daily for more than a few weeks, you can expect some withdrawal symptoms. 

 Ativan withdrawal is a challenging, uncomfortable experience. Many people take Ativan regularly for years without realizing quite how dependent they have become. You may know the feeling of wanting to take an Ativan when you don’t have one, or of waiting too long in between doses, but withdrawal is a whole different beast.

Signs and Symptoms

Benzos like Ativan were originally intended for short-term use, but long-term use for anxiety and insomnia has become commonplace. Taking Ativan for as little as three to six weeks, even at therapeutic doses, can cause physical dependence and mild withdrawal symptoms.

Around 40 percent of people on benzos for more than six months will have moderate to severe withdrawal symptoms if they stop taking it abruptly. The other 60 percent will have mild symptoms.

The severity of withdrawal symptoms is also associated with your current dose. If you are on a high dose of Ativan or if you mix Ativan with other benzos, your withdrawal symptoms may be more severe.

When your daily dose of Ativan is suddenly stopped or significantly reduced, withdrawal symptoms can appear in as little as eight to 12 hours.

You can expect to feel extremely anxious and irritable for several weeks. The anxiety you feel during Ativan withdrawal will probably be worse than the level of anxiety you were experiencing before you started taking it. Insomnia can compound the effects of anxiety and it can feel like your sleep patterns will never return to normal.

Many people experience bad headaches, hand tremors, and muscle aches. You may find it hard to concentrate or have problems with your memory. In severe cases of high-dose withdrawal, some people experience hallucinations, delirium, and grand mal seizures.  

Further potential symptoms include:

  • Anxiety
  • Insomnia
  • Irritability
  • Restlessness
  • Hand tremors
  • Muscle spasms
  • Headache
  • Sweating
  • Racing pulse
  • Hyperventilation
  • Nausea or vomiting
  • Aches and pains
  • Panic attacks
  • Hypersensitivity to stimuli like light and touch
  • Abnormal bodily sensations (skin-crawling, goosebumps)
  • Depression
  • Problems with concentration and memory
  • Visual disturbances (flashes of light or blurred vision)
  • Auditory, tactile, or visual hallucinations
  • Feelings of unreality
  • Delirium
  • Grand mal seizures

Some studies describe acute lorazepam withdrawal is at its worst on the second day and improves by the fourth or fifth day.

 Other researchers, including the World Health Organization (WHO), have found that acute symptoms last longer, typically between one and four weeks.

 It has been estimated that anywhere from 10 to 25 percent of long-term benzo users experience what’s known as protracted withdrawal. Protracted withdrawal involves milder symptoms that come and go for several months. It’s definitely not easy, but it typically resolves on its own within one year. 

Coping & Relief

The best way to deal with benzo withdrawal is to abandon any attempt to quit "cold turkey" or all at once. Quitting Ativan takes time and planning. You can avoid the worst of Ativan withdrawal by working with your doctor to taper down your dose. Tapering involves taking progressively smaller doses of Ativan over a period of several weeks or months.

Before your tapering begins, your doctor may switch you from Ativan to a longer-acting benzo such as diazepam. A long-acting drug helps stabilize you and make your taper smoother.

There is no single tapering schedule that works best for everyone. The higher your dose, the more significant your first dose reduction will be.

Once you are stabilized on a lower dose of diazepam, your doctor will reduce your dose by roughly 10 to 20 percent every week. Your doctor may prescribe small amounts of the medication at a time, to prevent you from taking more than you should.

If you have been using Ativan for longer than six months, tapering is the only safe way to stop taking the drug. While tapering will reduce your withdrawal symptoms, it won’t get rid of them entirely. You may have symptoms each time your dose is reduced. To help you cope with these symptoms, consider the following options:

  • Cognitive behavioral therapy
  • Meditation
  • Mindfulness
  • Exercise

Warnings

Quitting Ativan cold turkey can be dangerous. People quitting benzos abruptly may experience a life-threatening grand mal seizure. Without a taper, quitting Ativan can also potentially cause delirium, another dangerous condition that can cause people to become acutely confused along with other symptoms.

While it may feel to you like Ativan is not a very serious drug, especially if you only take it as directed, it has powerful effects on your brain. Some drugs, even serious illicit ones like cocaine, are safe to quit on your own. Benzos are not. However, most people don’t need to undergo inpatient detox.

Consulting your primary care doctor or psychiatrist on an outpatient level should be sufficient. Your doctor can monitor your tapering progress through frequent visits and phone calls.

If you have a history of complicated withdrawal, seizures, or severe mental illness, you may be better off in an inpatient setting. This can involve living at a detox or rehab facility for several weeks, where you can be monitored for complications.

Psychiatric Symptoms

Ativan withdrawal can coincide with the reemergence of psychiatric symptoms that may have been dormant while you were using the drug. This can include severe anxiety, PTSD symptoms, OCD symptoms, and depression. Inpatient treatment may be required is severe symptoms emerge.

Talk to your psychiatrist or psychologist about helping you work with your insurance company to get treatment. If you are uninsured, there are inpatient facilities that still may be an option.

The decision about whether to continue using Ativan during pregnancy is one that each woman has to consider with the help of her doctor. If you are pregnant, talk to your psychiatrist or OBGYN about the risks of continuing the drug and the risks of quitting while pregnant. There are no hard-and-fast rules about which is better for the mother or baby. If you do want to quit while pregnant, a medically supervised taper is the only safe way to do it.

Long-Term Treatment

Ativan withdrawal can feel long and arduous because it tends to come and go during the course of your taper. Some people finish tapering their dose within three to four weeks, but others may stretch their taper out for as long as 12 months. Longer tapers are not associated with better outcomes, but they may be more comfortable for some people.

 It is very important to complete your taper without reversing direction. An Ativan taper should move continuously forward with decreasing doses.

If withdrawal symptoms arise during the taper, the taper can be paused to allow the body time to adjust, but the dose should not be increased.

For those who have been abusing Ativan, tapering alone may not be enough to maintain abstinence. Cognitive behavioral and other psychotherapies can help you understand why you feel the need to use or abuse Ativan and can help you make healthier decisions.

If total abstinence is causing psychological distress, some people may aim for a reduced dose. Tapering toward a reduced dose can help reset your tolerance level and help you avoid the negative side effects of high doses.

Resources

If you are interested in stopping or reducing your Ativan dose, start by talking with your prescribing doctor. Primary care doctors and psychiatrists are both excellent resources. To make your dose taper easier on yourself, plan to work with a doctor who is conveniently located and easily accessible. You may need to make a number of office visits.

To find a psychiatrist or psychologist who specializes in addiction treatment, you can use this searchable directory from the Substance Abuse and Mental Health Services Administration (SAMHSA). You can also call SAMHSA’s national helpline at 1-800-662-HELP (4357) to find a provider in your area.

 A Word From Verywell

It’s easy for Ativan use to get away from you. Maybe your dose has crept up over the years and you’re having trouble concentrating and remembering things. Maybe you’ve only been using for a few months, but you’re worried that it’s becoming an emotional crutch. Maybe you don’t remember what it’s like to sleep without it. Whatever your reason for quitting Ativan, focus on it as much as you can. Withdrawal can be hard, but everything worth doing is. You’ll thank yourself in the end.

Was this page helpful?

Article Sources